My mother, age 91, has CHF, probably stage 4. Still ambulatory in her own home with day care help. She had been on furosemide, lanoxin, zestril, and 10mg heart patches and nitro tabs as needed. She weighs about 85 lbs, with no obvious signs of edema (how can a layman tell?); blood pressure 50/100. She stopped taking meds about two months ago, except for the patches, and is convinced that she has fewer "attacks" without it. It does appear to be true. She's a strong willed and intelligent lady that is not enamoured with Doctors. I'm mainly concerned about possible edema as that seems to be a killer. Is there any way I can tell? Should I urge her to resume the furosemide?
I suppose at age 91 she is entitled to do what she pleases with her medications. Edema is not actually the killer in heart failure but is a symptom of the underlying cause - that is decreased heart function. However, you are correct that she in not taking her medications she may develop some edema. One way to handle this may be to take the furosemide (water pill) on an as needed basis. When she has some swelling in her feet or is feeling a bit short on breath she could take a pill. She should also watch her weight carefully and if it is increasing this is a sign of edema. Of course she should discuss this with her doctor first.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.